Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Oncological Medicine
Volume 2018, Article ID 8408015, 3 pages
https://doi.org/10.1155/2018/8408015
Case Report

Renal Tubular Acidosis an Adverse Effect of PD-1 Inhibitor Immunotherapy

1Department of Internal Medicine, Northwell Health Staten Island University Hospital, Staten Island, NY, USA
2Department of Hematology and Oncology, Northwell Health Staten Island University Hospital, Staten Island, NY, USA
3Department of Nephrology, Northwell Health Staten Island University Hospital, Staten Island, NY, USA

Correspondence should be addressed to Sandy El Bitar; moc.liamg@78ratibydnas

Received 26 October 2017; Accepted 18 January 2018; Published 31 January 2018

Academic Editor: Raffaele Palmirotta

Copyright © 2018 Sandy El Bitar et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Immune checkpoint blockade therapy is gaining popularity among oncologists for treatment of solid and hematologic malignancies. The widespread use of these agents resulted in increasing incidence of renal immune-related adverse events. Reported renal toxicity described so far includes acute interstitial nephritis, minimal change disease, and immune complex glomerulonephritis. We report the case of a 79-year-old female with metastatic non-small cell lung cancer on anti-PD-1 therapy nivolumab. After the 4th administration of nivolumab, the treatment course was complicated with normal anion gap metabolic acidosis. Urine and blood studies were in favor of distal renal tubular acidosis (RTA). Following a negative workup for an underlying etiology, immunotherapy-induced RTA was suspected. Withholding of the offending agent and initiation of steroid therapy resulted in adequate response. The present report provides the first presentation of RTA as a renal immune-related adverse event secondary to nivolumab. Nephrologists and oncologists should be familiar with potentially life-threatening renal side effects induced by immune checkpoint inhibitors.